" /> " /> "Opioid Side Effects - Should we be bothered?"<script type="text/javascript" src="http://www.blogger.com/static/v1/common/js/1499043574-csitaillib.js"></script> <script>if (typeof(window.attachCsiOnload) != 'undefined' && window.attachCsiOnload != null) { window.attachCsiOnload('ext_blogspot'); }</script>
Skip to main menu | Skip to content

  "Opioid Side Effects - Should we be bothered?"

Posted: 7 March 2009 13:49
Concord Seminar Tues 3rd February: "Opioid Side Effects - Part 2".

Professor Nick Lintzeris gave us a tour through the research on methadone side effects, pointing out the major deficiencies in the methodology of just about every study. There is so little good research on the most common side effects, sweating and constipation, that he decided to omit them altogether. [We had a previous talk on these subjects at Concord and generic advice seems to apply: eg. diet, exercise, dose adjustments, etc.] The other major side effects raised by our speaker were hormonal imbalance, osteoporosis, sleep apnea, cognition and cardiac rhythm disturbances.

To put the issue into perspective, we were told that the broad outcomes from buprenorphine and methadone were similar but with (1) significantly better retention for methadone (= fewer drop-outs) but (2) fewer reported side effects for buprenorphine. There was also a trend for less heroin use in methadone versus buprenorphine prescribed patients.

The relative merits of the two licensed drugs for opioid maintenance may be less relevant today when most patients have a clear preference before coming into treatment. A major influence on this decision was the patient’s side effects from one drug or the other. Such matters were emphasised by an interesting ‘7 Boroughs’ study from the Maudsley (London) in which our speaker was an author (n=182). Another trial of new patients going onto maintenance treatments in England found that there was not one volunteer in a year who agreed to be randomised to one of these two drugs (Ref 1). They all knew what they wanted from experience.

An intriguing power point slide summarized results from a trial from Malaysia showing high rates (30-50%) of urinary hesitancy, constipation, drowsiness and sweating from buprenorphine (Schottenfeld et al). In practice these are rarely seen in the Australian context and one wonders if, like Fanoe’s study on syncope the responses were exaggerated by the nature of the questions, questioning or questioners (or the translation). Fanoe uniquely found 10-30% syncope histories in buprenorphine/methadone patients in Denmark.

Regarding endocrine abnormalities it was pointed out that all opioids affect the hypothalamic and peripheral hormone systems, most notably testosterone in men on methadone. Long periods of low testosterone can lead to altered calcium metabolism, osteopenia and in the longer term, osteoporosis. Two studies were quoted showing high rates of both lack of libido as well as erectile dysfunction in men on methadone (more so than with buprenorphine). We were told that depression, pain and fatigue can result from the low testosterone as well as sexual disturbances. One study showed major hypogonadism in buprenorphine patients, (Colemeco), something which is not consistent with other experience. Another study (Kim et al.) showed high rates of established osteoporosis and osteopenia in long term methadone patients. The roles of testosterone replacement, oestrogen, calcium and vitamin D were discussed briefly.

There seemed to be a consensus that a one-off measurement of total testosterone (morning specimen is best) was a reasonable measure for all men on methadone. More detailed examinations were justified when there were suspect symptoms (eg. prolactin, oestrogen, thyroxine, etc). Investigation for osteoporosis was more contentious, as for testosterone replacement therapy which has various guidelines, recommendations and PBS prescribing rules. An endocrine opinion can be very helpful in such cases.

Sleep apnea has been presented as a looming problem at conferences recently. One small study showed quite worrying results from Weston Hospital in Melbourne. Fatigue and snoring may be the only signs yet sleep studies may show major disturbances including low oxygen and high CO2 levels for extended periods. As with other studies, major methodological problems occur commonly but it was proposed that some otherwise unexplained deaths in methadone patients may be due to sleep apnea. However, as with QT problems, unexplained deaths in methadone/bup patients are exceedingly rare.

Professor Lintzeris then handed out a copy of a journal reprint to all participants. We may have been caught out by chronology since his information implied that these were official American guidelines to address cardiac safety in methadone maintenance treatment. Since December, however, this rather contentious article has been withdrawn and republished in at least two more ‘internet’ versions by the Annals of Internal Medicine. Krantz and colleagues recommended ECGs on all patients before treatment and at 3 months and annually despite most experts (including Krantz himself in 2006) saying that routine ECGs were not needed. The recommendation does not have the official backing of CSAT (the official American health authority in this area). More embarrassing still for the authors, a number of expert contributors ‘declined to be acknowledged’ in the final paper, nor were some major potential conflicts of interest declared until the third version.

This unusual publication story is now neatly balanced in an excellent editorial by Gourevitch from New York (Ref 2). In it he notes that torsade de pointes tachycardia is rare and typically associated with ‘exceptionally high doses of methadone’ and/or other risk factors for dysrhythmia. He says that more information is needed before cardiographs could be recommended as a safety strategy, favouring as he does an approach based on individualised clinical assessments, just as would be done for any other rare but potential serious complication.

Consistent with long standing NSW Health Department policy, those on high doses (>150mg daily) as well as those with other risk factors (HIV, co-medication, >40 years, female sex) should be considered for baseline ECG. Alcohol and cocaine are also strongly implicated in some reports. Of almost 80 torsade cases in the literature I could find only one single death (a female patient aged 47 who had a myocardial infarction and torsade arrhythmia). It still appears that this cardiac complication is either rare or non-existent in young people starting on standard methadone treatment programs.

Professor Lintzeris’ title slide stated: “Side effects to methadone: should we be bothered?” The side effects from street drug use are so legion that it is may be easy to overlook unwanted consequences of effective treatment. But this is not what good medicine is all about.

Comments by Andrew Byrne based on the Concord Seminar talk, power point slides and pooled references with contributions from Richard Hallinan and Judith Meldrum with thanks.

References:

1. Pinto H, Rumball D, Maskrey V, Holland R. A pilot study for a randomized controlled and patient preference trial of buprenorphine versus methadone maintenance treatment in the management of opiate dependent patients. Journal of Substance Use 2008 13;2:73-82

2. Gourevitch MN. First Do No Harm ... Reduction? Annals of Internal Medicine 2009 150;6 (Annals on line http://www.annals.org/cgi/content/full/0000605-200903170-00111v1 )


Clinic web page: http://www.redfernclinic.com/#news
 

Disclaimer

On this web site, Dr Byrne and colleagues have written summaries of many research articles, conferences and other events. These have been written largely to draw attention to peer-reviewed studies which may be relevant to clinical practice and public policy. While all care has been taken to be fair and accurate, readers are strongly advised to read the original publications before acting upon the information for clinical decisions.

Due to this brief form of communication, no responsibility can be taken for errors, mistakes or omissions.

Reputable sources of health information for the general public:

© andrew byrne     +61 2 9319 5524
Valid XHTML 1.0 Transitional Mostly CSS validated but hacked for IE!